Texas, 2015Tornado in Texas, May 13, 2015
May 13, 2015 · NWS LUB · 1 event in 1 county or zone
A line of storms developed across the Rolling Plains ahead of a well-defined upper level jet streak during the late afternoon hours. The southern flank of this line began to exhibit some very weak rotation on radar as it approached the town of Guthrie in King County, subsequently producing a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed across the Rolling Plains ahead of a well-defined upper level jet streak during the late afternoon hours. The southern flank of this line began to exhibit some very weak rotation on radar as it approached the town of Guthrie in King County, subsequently producing a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 1:51 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, May 13, 1:51 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
251 PM CDT WED MAY 13 2015
.SHORT TERM...
UPPER LEVEL TROUGH AXIS IS MAKING ITS WAY THROUGH THE CWA AS THE
RAIN SHIELD THAT BROUGHT WIDESPREAD RAIN TOTALS AROUND 1 INCH PUSHES
EAST OF THE AREA. GIVEN THE COLDER AIR ALOFT ALONG THE TROUGH
AXIS...SOME CONVECTION CONTINUES TO TRY TO FIRE TO THE WEST OF THE
SHIELD. A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS THE
EASTERN HALF OF THE CWA THOUGH MOST INDICATIONS SUGGEST THAT THE
SEVERE THREAT WILL BE RATHER LOW. ATTENTION THEN TURNS TOWARD NEXT
STORM SYSTEM CURRENTLY MAKING ITS WAY TOWARD THE NORTHERN
CALIFORNIA COAST. BROAD DIFFLUENT FLOW WILL BE IN PLACE THURSDAY
AFTERNOON WHICH WILL COMBINE WITH 35KTS OF BULK SHEAR AND CAPE
INVOF 1000 J/KG TO BRING ABOUT A RISK OF TSTMS...SOME OF WHICH
COULD BECOME SEVERE. MOST OF THE HIGHER RESOLUTION MODELS DO SHOW
A NARROW CAPE AXIS INVOF DRYLINE WHICH WOULD PROMOTE THIS
ACTIVITY. WILL CONTINUE OUTLOOK WORDING FOR SEVERE AND KEEP THE WX
GRIDS WITH GENERAL THUNDER FOR NOW.
.LONG TERM...
THE SHORTWAVE MOVING THROUGH THE UPPER FLOW ON THURSDAY WILL
PRIMARILY AFFECT THE AREA DURING THE EVENING HOURS. AN UPPER LEVEL
JET MAX WILL ACCOMPANY THIS SHORT WAVE LEADING TO CONVECTION
CONTINUING INTO THE LATE EVENING. A LOW LEVEL THETA-E AXIS WILL BE
BACKED UP CLOSE TO THE TEXAS/NEW MEXICO STATE LINE BY LATE
AFTERNOON. INCREASING LOW LEVEL JET WINDS AND A SHARPENING DRYLINE
WILL KEEP CHANCES OF STORMS GOING WELL INTO THE EVENING.
FRIDAY AND SATURDAY WILL SEE INCREASED CHANCES AT SEVERE
THUNDERSTORMS. DEEPER LIFT FROM A WESTERN CONUS TROUGH MOVING
THROUGH THE ROCKIES WILL BE POSITIONED NORTH OF THE SOUTH PLAINS.
THE STRONG JET MAX ASSOCIATED WITH THIS TROUGH WILL BE COMING OUT
OVER THE CENTRAL PLAINS INTO KANSAS AND NEBRASKA. WE WILL HAVE TO
RELY MORE ON DRYLINE CONVERGENCE AND SURFACE HEATING FOR
CONVECTION ON FRIDAY AND SATURDAY AFTERNOONS. SHEAR PARAMETERS
WILL UNDOUBTEDLY BE INCREASING WITH THE APPROACH OF THE TROUGH
WHICH WOULD FAVOR SUPERCELLULAR DEVELOPMENT. CONVECTION WILL
LIKELY BE FARTHER EAST ON SATURDAY GIVEN THE PROGRESSION OF THE
TROUGH. ANOTHER FACTOR TO CONSIDER WILL BE A PACIFIC COLD FRONT
INTERACTING WITH THE DRYLINE ON SATURDAY EVENING. ALTHOUGH THIS
SITUATION DOES NOT ALWAYS PRODUCE STORMS.
SOME DRYING OUT IN THE FORECAST WILL BE FEW AND FAR BETWEEN BUT
THIS IS WHAT WILL HAPPEN FOR AS MUCH AS A TWO DAY STRETCH EARLY
NEXT WEEK. A COLD FRONT WILL COME DOWN AND STALL OUT MONDAY AS WE
SEE ANOTHER WESTERN CONUS TROUGH FORM. THIS PATTERN WILL CONTINUE
THROUGH NEXT WEEK WITH MORE CHANCES OF THUNDERSTORMS JUST ABOUT
ANY DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 51 80 54 77 / 10 20 20 10
TULIA 53 81 57 79 / 20 10 30 10
PLAINVIEW 54 80 58 79 / 10 20 30 10
LEVELLAND 55 82 58 80 / 10 20 40 10
LUBBOCK 56 82 60 82 / 10 20 40 10
DENVER CITY 56 83 58 81 / 10 20 40 10
BROWNFIELD 57 83 59 82 / 10 20 40 10
CHILDRESS 59 85 63 84 / 40 10 30 20
SPUR 60 83 62 82 / 20 10 40 20
ASPERMONT 62 85 65 85 / 30 10 30 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26/01
Hazardous weather outlook, May 13, 10:46 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT WED MAY 13 2015
TXZ021>044-141700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT WED MAY 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MOIST AND UNSTABLE CONDITIONS THIS AFTERNOON AND EVENING COULD
LEAD TO BRIEFLY STRONG THUNDERSTORMS WITH HAIL AND LOCALLY HEAVY
RAINFALL. THE RISK FOR LARGE HAIL IS SMALL...WHILE HEAVY SHOWERS
MAY LEAD TO MINOR FLOODING OF LOW WATER CROSSING AND OTHER POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LATE-DAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY
ACROSS MUCH OF THE AREA. AN EVEN GREATER THREAT FOR SEVERE STORMS
MAY DEVELOP ON SATURDAY AFTERNOON THROUGHOUT THE ROLLING PLAINS AND
FAR SOUTHEAST PANHANDLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY TODAY.
Tornado, King
- When
- May 13, 4:57 PM CST to 4:58 PM CST
- Where
- King County, 0.42 mi WNW of Guthrie to 0.36 mi NW of Guthrie
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 25 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.623, -100.336
Local fire department officials and a local COOP observer reported a tornado just west of Guthrie and south of Highway 82 near the Four Sixes Ranch. Reports and documentation suggest the tornado lasted about one minute in an open field and did not produce any damage or injuries.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, May 13, 20151 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2015$400,000 · EF0 · 9 events
- Flooding in South Dakota, May 13 to 19, 2015$20,000 · 9 events
- Flash Flooding and Flooding in Texas, May 13, 2015$5,000 · 11 events
- Flash Flooding and Damaging Wind in Texas, May 13, 201550 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 13, 20156 events
- Frost and Freeze in New York, May 13 to 14, 20156 events
- Hail and Damaging Wind in Texas, May 13, 201552 kt wind · 2 events
- Hail in Texas, May 13, 20151.75 in hail · 2 events
- Flood in Texas, May 13 to 14, 2015$5,000 · 1 event
- Hail in Texas, May 13, 20151 in hail · 1 event
- Flash Flood in Texas, May 13, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566111.